If you suddenly stop taking Vicodin, withdrawal symptoms may occur. Although symptoms may be unpleasant and uncomfortable, they are unlikely to be life-threatening. Withdrawal symptoms can include vomiting, diarrhea, and sweating. If you are trying to stop taking Vicodin, talk to your healthcare provider. He or she can help slowly wean you off the drug.
Withdrawing From Vicodin: An OverviewVicodin® (hydrocodone/APAP) is a prescription pain medication. It is a narcotic, withdrawal symptoms may occur if Vicodin is stopped too abruptly. Although Vicodin withdrawal can be quite unpleasant and uncomfortable, you can be assured that it is not life-threatening.
Why Does Vicodin Withdrawal Occur?Over time, the body becomes accustomed to the effects of Vicodin. If the drug is stopped too quickly -- or even if the dose is reduced too quickly -- withdrawal symptoms may occur. Withdrawal can occur with chronic, legitimate use of the drug, as well as with Vicodin abuse. Withdrawal is a normal, predictable, physical response to stopping a narcotic; it is not necessarily a sign of abuse.
Withdrawal symptoms can also occur due to the administration of naloxone (Narcan®), even if the Vicodin dosage has not been reduced. Naloxone is a drug that prevents opiates such as Vicodin from binding to receptors in the body.
Symptoms of WithdrawalSymptoms of Vicodin withdrawal can vary in intensity and may include:
- Nausea, vomiting, and diarrhea
- Sweating and a runny nose
Unlike withdrawal from many other drugs, withdrawing from Vicodin is unlikely to cause life-threatening symptoms.
Limiting Vicodin WithdrawalAlthough withdrawing from Vicodin is not dangerous, it can be unpleasant. It can be so uncomfortable that people start taking the drug again in order to relieve withdrawal symptoms. In order to limit withdrawal, you should not stop taking Vicodin "cold turkey." Your healthcare provider can slowly decrease your dose at a rate that helps minimize withdrawal symptoms (most healthcare providers will be more than willing to help you stop taking Vicodin). Remember, withdrawal is not necessarily a symptom of abuse, and you should not be embarrassed to ask for help in this matter.